Texas, 2001

Hail and Damaging Winds in Texas, February 9, 2001

February 9, 2001 · NWS FWD · 38 events in 14 counties and zones

February 9th - Episode NarrativeThunderstorms developed across northern portions of north Texas, generally from the Dallas Fort worth Metroplex northward. The thunderstorms developed ahead of a stalled front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$680,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

February 9th - Episode NarrativeThunderstorms developed across northern portions of north Texas, generally from the Dallas Fort worth Metroplex northward. The thunderstorms developed ahead of a stalled front. Wind damage was the primary hazard with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 8, 9:05 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 8, 9:05 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
905 PM CST THU FEB 8 2001

HAVE UPDATED PACKAGE TO ADJUST TIMING OF FRONT AND TEMPERATURES...
BASED ON CURRENT AND EXPECTED TRENDS.  HAVE ALSO MADE SOME
ADJUSTMENTS TO SECOND PERIOD AS PRECIP WILL STAY AROUND LONGER IN
CENTRAL AND EASTERN PORTIONS BECAUSE OF THE SPEED OF THE FRONT.
ALSO...HAVE TWEAKED THE WORDING A BIT FOR CLARITY.  81

.FTW...WIND ADVISORY TONIGHT WEST OF BONHAM..FAIRFIELD...
       CENTERVILLE LINE.

In the hours before

Special weather statement, Feb 8, 9:51 PM CST, 2 hours 19 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091102-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
951 PM CST THU FEB 8 2001

...WIND...
A WIND ADVISORY IS IN EFFECT TONIGHT WEST OF A LINE FROM BONHAM TO
CENTERVILLE FOR STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS.

...THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR ALL OF
NORTH CENTRAL TEXAS.

A STRONG UPPER LEVEL DISTURBANCE OVER EASTERN NEW MEXICO WILL MOVE
ACROSS NORTH TEXAS OVERNIGHT. AHEAD OF THIS SYSTEM...A WARM MOIST AND
SOMEWHAT UNSTABLE AIR MASS HAS SPREAD NORTHWARD ACROSS ALL OF NORTH
TEXAS. A LINE OF THUNDERSTORMS CURRENTLY EXTENDS ACROSS WEST CENTRAL
AND NORTHWEST TEXAS...FROM NEAR SAN ANGELO TO CHILDRESS. THE LINE
WILL MOVE ACROSS NORTH CENTRAL TEXAS BETWEEN 1 AM AND 5 AM. THE
MAIN THREAT FROM THIS ACTIVITY WILL BE DAMAGING STRAIGHT LINE
WINDS.

LAW ENFORCEMENT AGENCIE/S...EMERGENCY MANAGEMENT OFFICIALS...AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION. ACTIVATION
MAY BE NECESSARY AFTER 1 AM.
Special weather statement, Feb 8, 10:06 PM CST, 2 hours 4 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091103-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1006 PM CST THU FEB 8 2001

...WIND...
A WIND ADVISORY IS IN EFFECT TONIGHT WEST OF A LINE FROM BONHAM TO
CENTERVILLE FOR STRONG SOUTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS.

...THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR ALL OF
NORTH CENTRAL TEXAS.

A STRONG UPPER LEVEL DISTURBANCE OVER EASTERN NEW MEXICO WILL MOVE
ACROSS NORTH TEXAS OVERNIGHT. AHEAD OF THIS SYSTEM...A WARM MOIST AND
SOMEWHAT UNSTABLE AIR MASS HAS SPREAD NORTHWARD ACROSS ALL OF NORTH
TEXAS. A LINE OF THUNDERSTORMS CURRENTLY EXTENDS ACROSS WEST CENTRAL
AND NORTHWEST TEXAS...FROM NEAR SAN ANGELO TO CHILDRESS. THE LINE
WILL MOVE ACROSS NORTH CENTRAL TEXAS BETWEEN 1 AM AND 5 AM. THE
MAIN THREAT FROM THIS ACTIVITY WILL BE DAMAGING STRAIGHT LINE
WINDS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION. ACTIVATION
MAY BE NECESSARY AFTER 1 AM.

The radar

The Dallas/Ft Worth radar (KFWS), 79 km away, was scanning. The volume nearest the first event began at 06:09 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stephens

When
February 9, 12:10 AM CST
Where
Stephens County, Breckenridge
Measured
60 kt (69 mph)
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -97.600

The roof a church was blown off. Trees were blown down and windows were broken.

Thunderstorm Wind, Eastland

When
February 9, 12:45 AM CST
Where
Eastland County, Rising Star
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
32.917, -96.633

Two inch diameter tree limbs were blown down.

Thunderstorm Wind, Palo Pinto

When
February 9, 12:50 AM CST
Where
Palo Pinto County, Mineral Wells
Measured
60 kt (69 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -96.850

Trees and power lines were blown down. A mobile home was destroyed, and a barn was heavily damaged.

Thunderstorm Wind, Palo Pinto

When
February 9, 12:50 AM CST
Where
Palo Pinto County, Santo
Measured
60 kt (69 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.367, -97.267

A trailer was heavily damaged by high thunderstorm winds.

Hail, Parker

When
February 9, 12:50 AM CST
Where
Parker County, Whitt
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.083, -97.300

Thunderstorm Wind, Palo Pinto

When
February 9, 1:00 AM CST
Where
Palo Pinto County, 5 mi N of Mineral Wells
Measured
65 kt (75 mph)
Property damage
$60,000
Reported by
EMERGENCY MANAGER
Coordinates
33.217, -97.150

High thunderstorm winds created a damage path 300 feet wide and 1.5 miles long. This occurred at the intersection of Highways 281 and 254. A mobile home was destroyed and several others were damaged.

Thunderstorm Wind, Montague

When
February 9, 1:05 AM CST
Where
Montague County, Nacona
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -97.800

Extensive tree damage occurred on the north side of Lake Nocona at Prairie Valley.

Thunderstorm Wind, Parker

When
February 9, 1:15 AM CST
Where
Parker County, Weatherford
Measured
75 kt (86 mph)
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
33.750, -96.550

A large house under construction at the Canyon West Gold Club, just west of Weatherford, was flattened by high winds. There was major damage to an outdoor pavilion at the golf club as well.

Thunderstorm Wind, Parker

When
February 9, 1:20 AM CST
Where
Parker County, Weatherford
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
33.267, -97.250

The roof of a house was blown off near the downtown area.

Thunderstorm Wind, Parker

When
February 9, 1:20 AM CST
Where
Parker County, Reno
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
33.633, -96.567

Signs, fences and power lines were blown down.

Thunderstorm Wind, Parker

When
February 9, 1:20 AM CST
Where
Parker County, Countywide
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.767, -96.783

Numerous reports of trees and power lines down. A barn was destroyed.

Thunderstorm Wind, Tarrant

When
February 9, 1:30 AM CST
Where
Tarrant County, Azle
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.267, -97.250

Strong thunderstorm wind created a damage path 100 feet wide and 3 miles long from Knob Hill Road east to near Eagle Mountain Lake. Numerous trees and power lines were blown down, a tree was blown onto a van, and another tree was blown onto a house.

Thunderstorm Wind, Wise

When
February 9, 1:30 AM CST
Where
Wise County, Decatur
Measured
53 kt (61 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.900, -97.533

Wind gusts to 61 mph were recorded at Decatur High School. Numerous reports of trees and power lines blown down, storage buildings damaged, and damage to roofs. A mobile home was blown over just north of town, and south of town an 18 wheeler was blown off highway 287.

Thunderstorm Wind, Denton

When
February 9, 1:45 AM CST
Where
Denton County, Justin
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.750, -98.900

A tree was blown down onto a truck.

Thunderstorm Wind, Denton

When
February 9, 1:45 AM CST
Where
Denton County, 3 mi N of Roanoke
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.417, -95.967

A mobile home was unroofed and two barns were destroyed.

Thunderstorm Wind, Cooke

When
February 9, 1:45 AM CST
Where
Cooke County, 2 mi S of Gainesville
Measured
75 kt (86 mph)
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.600, -96.083

29 cars of a Burlington Northern train were blown over by high winds.

Thunderstorm Wind, Cooke

When
February 9, 1:45 AM CST
Where
Cooke County, Gainesville
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.600, -96.083

A metal roof was blown off a business into another building. Trees and power lines were blown down.

Thunderstorm Wind, Denton

When
February 9, 1:50 AM CST
Where
Denton County, Krum
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
32.800, -98.100

A mobile home was unroofed between Krum and Ponder.

Thunderstorm Wind, Denton

When
February 9, 1:50 AM CST
Where
Denton County, Bolivar
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
32.567, -97.133

Occurred between Bolivar and Krum.

Thunderstorm Wind, Denton

When
February 9, 1:55 AM CST
Where
Denton County, Krum
Measured
52 kt (60 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.783, -96.017

Some mobile homes were unroofed and carports blown down.

Thunderstorm Wind, Tarrant

When
February 9, 2:00 AM CST
Where
Tarrant County, Arlington
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.600, -97.150

Two exterior stucco walls were blown off an apartment complex on the east side of town.

Thunderstorm Wind, Johnson

When
February 9, 2:00 AM CST
Where
Johnson County, Rio Vista
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.633, -97.150

A house was unroofed by high winds just west of town.

Thunderstorm Wind, Denton

When
February 9, 2:00 AM CST
Where
Denton County, Ponder
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.783, -97.733

Numerous homes reported roof damage.

Thunderstorm Wind, Cooke

When
February 9, 2:00 AM CST
Where
Cooke County, Valley View
Measured
60 kt (69 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.583, -95.917

A 150 foot high grain elevator leg was blown down by high winds

Thunderstorm Wind, Denton

When
February 9, 2:00 AM CST
Where
Denton County, Denton
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
32.233, -97.383

A mobile home was damaged just east of Denton.

Thunderstorm Wind, Johnson

When
February 9, 2:10 AM CST
Where
Johnson County, Mansfield
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
33.483, -97.167

A one foot in diameter tree was broken in half by high thunderstorm wind.

Thunderstorm Wind, Denton

When
February 9, 2:20 AM CST
Where
Denton County, Denton
Measured
58 kt (67 mph)
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
32.767, -96.600

High winds blew down seven utility poles, unroofed a business, did heavy roof damage to a church, damaged the roof of a courthouse, blew down fences and trees, and damaged several schools.

Thunderstorm Wind, Grayson

When
February 9, 2:30 AM CST
Where
Grayson County, Sherman
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -98.217

Power lines were blown down in Sherman, Tioga, and Howe.

Thunderstorm Wind, Grayson

When
February 9, 2:30 AM CST
Where
Grayson County, Denison
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
32.867, -98.100

The roof of a medical center was damaged. Two nursing homes were also damaged. The reports came from the north part of town.

Thunderstorm Wind, Ellis

When
February 9, 2:30 AM CST
Where
Ellis County, Waxahachie
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.733, -97.117

A mobile home was unroofed on F.M. 875.

Thunderstorm Wind, Dallas

When
February 9, 2:52 AM CST
Where
Dallas County, Dallas
Measured
59 kt (68 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
32.950, -98.017

Wind gust measured east of White Rock Lake. Numerous trees and carports were damaged.

Thunderstorm Wind, Dallas

When
February 9, 3:00 AM CST
Where
Dallas County, Garland
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
32.767, -97.800

A sign pole was blown down.

Thunderstorm Wind, Dallas

When
February 9, 3:05 AM CST
Where
Dallas County, Mesquite
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
32.950, -97.583

The outer covering of a water trank was blown away.

Thunderstorm Wind, Fannin

When
February 9, 3:15 AM CST
Where
Fannin County, Telephone
Measured
52 kt (60 mph)
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.100, -98.967

A mobile home was blown over. Two persons were injured.

Thunderstorm Wind, Fannin

When
February 9, 3:15 AM CST
Where
Fannin County, Countywide
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
33.217, -97.150

Trees and power lines were blown down all across the county.

Thunderstorm Wind, Fannin

When
February 9, 3:30 AM CST
Where
Fannin County, Ladonia
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -97.983

Heavy damage was reported in the town square.

Thunderstorm Wind, Fannin

When
February 9, 3:30 AM CST
Where
Fannin County, Honey Grove
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.183, -97.300

The roof of a manufacturing plant was blown off.

Thunderstorm Wind, Fannin

When
February 9, 3:30 AM CST
Where
Fannin County, Countywide
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.067, -97.183

A mobile home was blown over, trapping some people. This event occurred in the northern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233368, 5233464, 5233369, 5233370, 5233372, 5233371, 5232158, 5233462, 5233373, 5233461, 5233463, 5232164, 5233472, 5232151, 5233467, 5233469, 5233471, 5232152, 5233474, 5233468, 5232165, 5232167, 5233466, 5233470, 5233475, 5232166, 5233465, 5232153, 5232154, 5233473, 5232155, 5232156, 5232157, 5232160, 5232161, 5232159, 5232162, 5232163.